Since the pandemic the rise in melatonin use in children has steadily increased. Pediatricians are seeing more adults giving children melatonin and ever before. This is due to the major sleep disturbances they experienced at the height of the pandemic. However it is becoming more alarming that melatonin use has become an everyday thing instead of a sleep aid to use every once in a while.
Nighttime disturbances in children can be disruptive to a child's daily function and to everyone else in the house. However, it's important to understand that the long-term use of melatonin has not been studied in children. Therefore it is unknown what will happen to children who use melatonin on a daily basis.
Another concern is the risk of melatonin overdose and children. The calls to poison control have risen over the last couple of years due to melatonin overdoses. Part of this is due to the fact that melatonin is packaged and gummies which is very appealing for kids. They think that melatonin is candy and consumer as such. Tablets are less appealing to children and therefore experience less overdosing than the melatonin gummies.
Continue reading to learn more about why overdose of melatonin looks like in children, and what you should do if you suspect that your child has eaten more melatonin and they were intended to.
Symptoms of a Melatonin Overdose in a Child
Melatonin is a hormone that is normally produced by your body. However, whenever someone is having trouble sleeping, they may need a boost of melatonin for an outside source.
Melatonin is sold over-the-counter as gummies, tablets, liquid, and capsules. Because they are supplements, they are not regulated by the U.S. Food and Drug Administration (FDA). Therefore, it's important to talk with your child's doctor before giving them any. They may also have recommendations on which ones are the safest and most efficacious, as well as the best dosing for your child's age and weight.
Melatonin is normally well-tolerated. However, if a child takes more than they should, here are some signs to look out for:
- Upset stomach
- Excessive tiredness
When the dose is too high, than your child will not tolerate it as well. This can be alarming to parents as they notice their child exhibiting these signs.
Most of the symptoms will go away on their own, but if they don't resolve, then it's always appropriate to call poison control. They will be able to direct on you on what's the best thing to do for your child based on what they took and their current symptoms.
Overall, melatonin overdoses are rare, and it's extremely rare (1.6%) that children need medical attention.
Alternatives to Melatonin
Although melatonin can be effective, it is designed to be a short-term fix. The best thing to do for your child's sleep is to begin behavioral changes.
If our child is having trouble staying asleep, or falling asleep, it is important to talk with your child's pediatrician.
Some of the behavioral changes that you can make include following a bedtime routine, teaching your child how to self-soothe, and including a transition period before going to bed. This gets them in the rhythm of going to bed and avoids meltdowns of an interrupted activity.
It's also important to understand if there are any underlying issues that may be causing your child to struggle with going to sleep. This can include obstructive sleep apnea or tonsillar hypertrophy. These issues may be masked, and go untreated, if children are constantly being medicated with melatonin.
If you are struggling with getting your child to sleep, then please click the orange button below to take a free online sleep test and talk with one of our sleep health professionals.